Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 16, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 30, 2021, 3:26 PM CDT for Cook County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2021, 3:26 PM CDT (20:26 UTC)
- Expired
- Jun 30, 2021, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cook County, MN
The radar
The Duluth radar (KDLH), 198 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:50 PM CDT | HAIL 1 | 7 Wsw Hovland, MN | MOSTLY PENNY SIZE HAIL WITH A FEW QUARTER SIZE HAILSTONES. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS53 KDLH 302026
SVRDLH
MNC031-302100-
/O.NEW.KDLH.SV.W.0016.210630T2026Z-210630T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
326 PM CDT Wed Jun 30 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Central Cook County in northeastern Minnesota...
* Until 400 PM CDT.
* At 325 PM CDT, a severe thunderstorm was located 9 miles northwest
of Hovland, or 17 miles northeast of Grand Marais, moving south at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
Judge Magney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4780 8995 4774 9018 4776 9035 4803 9017
4797 8987 4783 8988
TIME...MOT...LOC 2025Z 012DEG 15KT 4795 9009
HAIL...1.00IN
WIND...60MPH
$$
Melde3 follow-up statements
284
WWUS53 KDLH 302031
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
331 PM CDT Wed Jun 30 2021
MNC031-302100-
/O.CON.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
331 PM CDT Wed Jun 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL COOK COUNTY...
At 330 PM CDT, a severe thunderstorm was located 8 miles northwest of
Hovland, or 16 miles northeast of Grand Marais, moving south at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
Judge Magney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4780 8995 4774 9018 4776 9035 4803 9017
4797 8987 4783 8988
TIME...MOT...LOC 2030Z 012DEG 15KT 4793 9010
HAIL...1.50IN
WIND...60MPH
$$
Melde839
WWUS53 KDLH 302044
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
344 PM CDT Wed Jun 30 2021
MNC031-302100-
/O.CON.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
344 PM CDT Wed Jun 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL COOK COUNTY...
At 344 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hovland, or 14 miles northeast of Grand Marais, moving south at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
Judge Magney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4780 8994 4774 9019 4776 9035 4799 9017
4790 8993 4783 8992
TIME...MOT...LOC 2044Z 012DEG 14KT 4789 9011
HAIL...1.00IN
WIND...60MPH
$$
Melde296
WWUS53 KDLH 302056
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
356 PM CDT Wed Jun 30 2021
MNC031-302106-
/O.EXP.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
356 PM CDT Wed Jun 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOK COUNTY WILL
EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.
LAT...LON 4780 8994 4774 9019 4776 9035 4799 9017
4790 8993 4783 8992
TIME...MOT...LOC 2056Z 012DEG 15KT 4785 9012
$$
MeldeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:32 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 30, 12:32 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1232 PM CDT Wed Jun 30 2021 .DISCUSSION...(Today through Tuesday) Issued at 316 AM CDT Wed Jun 30 2021 Summary: One more day of showers and thunderstorms before a dry period with a brief "cool down". The summer heat arrives for the weekend. Showers and storms return early next week. Only patchy morning fog despite largely clear skies and light winds on top of yesterdays rainfall. Expect a little more increase in fog coverage before sunrise before dissipating. Less upper level forcing today, but more shear and low level forcing will again drive some shower and thunderstorm activity. Instability is fairly low with MU CAPE < 1000 J/kg, but 0-3km bulk shear is around 25 kt. EL is around 27kft, so another low top, skinny CAPE day. Shear and frontal forcing should keep some healthy, but more isolated cells around this afternoon. Still think parameters are not conducive to anything severe, but localized heavy rain should again be an issue with PW's in the vicinity of 1.3" ahead of the front. After the frontal passage, "cooler" temperatures will arrive for Thursday before a warm up into the 90s for the weekend. Conditions will be dry for several days, so a hot and dry Fourth of July could be a fire concern given the longer term drought conditions that aren't remedied by scattered shower activity. The pattern shifts into next week remaining warm, but humidity returns along with chances for storms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jun 30 2021 VFR conditions throughout the forecast. There will be some diurnally driven cumulus populating this afternoon across the region with isolated areas receiving rain and an occasional storm. Additionally, wildfires in Canada are bringing some hazy conditions aloft into the Northland. There is potential for some fog development in areas that receive rainfall today but at this time this seems sparse enough to leave it out of the forecast. && .MARINE... Issued at 316 AM CDT Wed Jun 30 2021 Thunderstorms are possible this afternoon. Fairly quiet tonight until a surge of winds arrives Thursday morning as it moves southwestward down the lake. Will likely need small craft advisories to cover the wind threat. Waves will increase in response to the stronger winds and will peak around 4 feet around noon Thursday. && .PRELIMINARY POINT TEMPS/POPS... DLH 84 55 70 50 / 20 10 0 0 INL 85 55 82 52 / 20 10 0 0 BRD 86 60 83 56 / 10 0 0 0 HYR 85 54 78 47 / 10 10 0 0 ASX 83 52 68 47 / 10 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Wolfe AVIATION...Britt MARINE...Wolfe
Hazardous weather outlook, Jun 30, 4:03 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 403 AM CDT Wed Jun 30 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 AM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon into this evening across northeast Minnesota. While severe weather is not anticipated, a few storms may be strong with small hail, locally heavy rainfall which could cause ponding on roads and reduced visibility, and occasional cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Independence Day Sunday afternoon and evening and will be possible each afternoon and evening through Wednesday. Independence Day Sunday will be very warm with high temperatures in the upper 80s to middle 90s and heat index values in the low to upper 90s. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-011030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 403 AM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Isolated thunderstorms are possible mainly over the North Shore waters this afternoon and evening. A few storms may be strong with small hail and occasional cloud-to-water lightning. Northeast winds will strengthen late overnight and may create conditions hazardous for smaller vessels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northeast winds will continue Thursday morning and conditions may be hazardous for smaller vessels. Thunderstorm chances return Independence Day Sunday afternoon and evening will be possible each afternoon and evening through Wednesday. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 30, 3:02 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
302 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 302 PM CDT, a strong thunderstorm was 12 miles north of Hovland,
or 23 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Hovland, Pine Lake, Tom Lake, Swamp Lake, Judge C. R. Magney State
Park, Judge Magney State Park, North Fowl Lake, and Grand Portage
Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4783 8989 4779 8998 4777 9011 4806 9019
4809 9003 4802 8998 4801 8996 4802 8994
4798 8988 4800 8985 4787 8975
TIME...MOT...LOC 2002Z 341DEG 18KT 4802 9003
MeldeSpecial weather statement, Jun 30, 3:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
313 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 312 PM CDT, a strong thunderstorm was 10 miles north of Hovland,
or 21 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Hovland, Tom Lake, Swamp Lake, North Fowl Lake, Judge C. R. Magney
State Park, Judge Magney State Park, and Grand Portage Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4784 8983 4779 9017 4803 9019 4806 9000
4803 8999 4801 8996 4802 8994 4799 8991
4798 8987 4786 8979
TIME...MOT...LOC 2012Z 345DEG 16KT 4798 9004
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:50 PM CDT | Small Craft Advisory | DLH | 23 hr | |
| Jun 30, 3:02 PM CDT | Special Weather Statement | DLH | Cook | 28 min |
| Jun 30, 3:13 PM CDT | Special Weather Statement | DLH | Cook | 17 min |
| Jun 30, 3:34 PM CDT | Special Marine Warning | DLH | 56 min | |
| Jun 30, 4:00 PM CDT | Special Weather Statement | DLH | Cook | 30 min |
| Jun 30, 4:36 PM CDT | Special Weather Statement | DLH | Koochiching | 24 min |
| Jun 30, 4:47 PM CDT | Special Weather Statement | DLH | Cook | 28 min |
| Jun 30, 5:03 PM CDT | Special Weather Statement | DLH | Koochiching | 27 min |
| Jun 30, 5:58 PM CDT | Special Weather Statement | DLH | Saint Louis | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.